Virginia, 2018

Flood in Virginia, May 6, 2018

May 6, 2018 · NWS RNK · 1 event in 1 county or zone

An upper trough and frontal passage on May 5-6 brought pockets of moderate to heavy rainfall with amounts of 2 to 3 inches across portions of southeast West Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

An upper trough and frontal passage on May 5-6 brought pockets of moderate to heavy rainfall with amounts of 2 to 3 inches across portions of southeast West Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 6, 8:12 AM EST, 48 minutes earlier.

Area forecast discussion, May 6, 8:12 AM EST, 48 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
912 AM EDT Sun May 6 2018

.SYNOPSIS...
A low pressure system will lift northeast into east Virginia
this evening, then push off shore. A weak cold front will dip
south into our area Monday keeping unsettled weather over the
region into Tuesday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 912 AM EDT Sunday...

Adjusted temperatures and dew points with the latest surface
obs, their trends and shaped towards GLAMP for late morning
into this afternoon. Modified the pops to match up better with
radar trends and a leaned towards a blend of HRRR and Conshort.
Adjusted cloud cover with latest satellite images and use HRRR
to capture openings in clouds. More changes later this morning.

As of 315 AM EDT Sunday...

Water vapor satellite imagery shows a potent upper level
shortwave across southeast KY early this morning with strong
upper divergence re-generating showers and a few storms. Axis of
instability across far western VA will allow for pre-dawn storms
west of I-77 early this morning.

Models are in good agreement opening and lifting this system
northeast today with a sfc low pushing east across VA today. Low
level convergence along a cold front will generate more showers
today, as most of the CAM mesoscale models show. HREF and other
models bring nose of higher instability (500-750 j/kg CAPE) into
the far southeast portion of the forecast area today, so
introduced thunder here.

Most of the precipitation should exit the forecast area by 00Z.
Winds will be gusty behind the front this afternoon and
evening, but gusts should remain below advisory
criteria temperatures should be similar to Saturday's highs.

Our area remains between systems tonight with deeper subtropical
moisture well off the coast, and an approaching cold front from
the northwest. Most locations will remain dry overnight.

&&

.SHORT TERM /MONDAY THROUGH WEDNESDAY/...
As of 330 AM EDT Sunday...

A high amplitude upper trof is the dominate weather feature
for most of the short term period, which finally gives way to
upper ridging and above normal temperatures by Wednesday.

A wedge of high pressure at the surface remains in place through
Tuesday evening keeping mainly cloud skies in place with a
chance of showers, especially on the western edge of the wedge,
where scattered thunderstorms will be possible.

Clouds and precipitation will hold back daytime temperatures
Monday and Tuesday, and leaned toward the cooler guidance values
for highs during this period.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SATURDAY/...
As of 115 PM EDT Saturday...

Upper low move northeast by Wednesday night with pattern
becoming more zonal but still with some weak troughing as short
waves track through the northern stream Thursday and Friday.

Large differences in the models after Thursday, especially in
western United States. 06Z GFS and 00Z ECMWF/CMC were completely
out of phase. WPC is leaning toward trough in the western
United States but not to the extent of the CMC/ECMWF.

Surface wedge breaks on Wednesday with increasing southwest
wind ahead of the low pressure system approaching from the Ohio
Valley. This low crosses the areas pushing a cold front through
the Mid Atlantic region on Thursday. At this time models
indicate enough forcing and instability for thunderstorms on
Thursday afternoon and evening. Will keep the forecast dry for
Friday and Saturday behind this system. Temperatures will be
near normal through the period with a warming trend at the end
of the week.

&&

.AVIATION /13Z SUNDAY THROUGH THURSDAY/...
As of 731 AM EDT SUNDAY...

An initial area of showers with an isolated thunderstorm
will result in showers in the vicinity of KDAN, KLYH and KROA
through 10 AM EDT/14Z under MVFR to occasional IFR ceilings.

These ceiling will only gradually improve during the mid to late
morning hours before a second line of showers and isolated
storms with localized MVFR to IFR cigs and gusty outflow winds
developing the west after 15-16Z, and travel east potentially
impacting all TAF sites before departing by 22z-00Z.

In the wake of this second round of showers, northwest winds
will increase and gust to as high as 25 MPH.

While ceilings will improve during the late afternoon/early
evening, low clouds and IFR-MVFR ceilings return to the mountain
TAF sites late tonight/early Monday morning. Confidence is low
on the timing and coverage of these low clouds.

.Extended Aviation Discussion...

Another cold front will arrive on Monday to spark added
showers. By Tuesday, high pressure will build over the New
England, which will start a period of east winds ushering marine
air from the Atlantic Ocean that should provide lower ceilings
and visibilities espcly southern and southwest sections. Drier
air as winds turn more southerly and the weak wedge breaks down
should allow for improvement to VFR on Wednesday.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...RCS
NEAR TERM...KK/PH
SHORT TERM...PH
LONG TERM...AMS
AVIATION...PH
Hazardous weather outlook, May 6, 3:05 AM EST, 5 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
405 AM EDT Sun May 6 2018

VAZ007-009>011-018>020-WVZ042>044-507-508-070900-
Tazewell-Smyth-Bland-Giles-Craig-Alleghany VA-Bath-Mercer-Summers-
Monroe-Eastern Greenbrier-Western Greenbrier-
405 AM EDT Sun May 6 2018

This Hazardous Weather Outlook is for southwest Virginia, west
central Virginia and southeast West Virginia.

.DAY ONE...Today and tonight.

A few creeks and streams may be near bankful or briefly exceed
bankful due to runoff from heavy rains Saturday night and
early Sunday morning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001>006-018>020-VAZ012>017-022>024-032>035-043>047-058-059-070900-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Roanoke-
Botetourt-Rockbridge-Patrick-Franklin-Bedford-Amherst-Henry-
Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-Charlotte-
405 AM EDT Sun May 6 2018

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Alleghany

When
May 6, 9:00 AM EST to 1:00 PM EST
Where
Alleghany County, 0.84 mi NE of Westwood to 0.59 mi WNW of Callaghan
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.809, -80.010

Dunlap Creek near Covington (DLPV2) crested above Minor flood stage at 9.48 feet; Minor flood stage is 9 feet.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2018Every state in 2018This day in weather historyWarnings in Virginia, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 748725.